Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 64, NWS Lake Charles, LA

May 11, 20085 counties in Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 11, 2008, 4:13 AM CDT for 5 counties in Texas. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2008, 4:13 AM CDT (09:13 UTC)
Expired
May 11, 2008, 5:00 AM CDT
In force
47 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Hardin County, TX, Jasper County, TX, Jefferson County, TX, Orange County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 92 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 4:15 AM CDTHAIL 0.75Kountze, TXHAIL FROM DIME TO PENNY SIZE REPORTED BY OFF-DUTY SHERIFF DEPARTMENT EMPLOYEE.
May 11, 4:20 AM CDTTSTM WND DMGKountze, TXTREES DOWN NEAR KOUNTZE
May 11, 4:24 AM CDTTSTM WND DMGLumberton, TXTREE LIMB THROUGH ROOF OF HOUSE.
May 11, 4:25 AM CDTTSTM WND GST 61Lumberton, TXMEASURED AT TELEVISION STATION MESO NETWORK SITE AT LUMBERTON INTERMEDIATE SCHOOL.
May 11, 4:30 AM CDTHAIL 0.88Lumberton, TXPENNY TO NICKEL SIZE HAIL REPORTED AROUND THE LUMBERTON AREA BY SHERIFF DEPUTY.
May 11, 4:30 AM CDTHAIL 1Silsbee, TXNICKEL TO QUARTER SIZE HAIL REPORTED AROUND SILSBEE AREA BY SHERIFF DEPUTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1322 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 110914
SVRLCH
TXC199-241-245-361-457-111000-
/O.NEW.KLCH.SV.W.0064.080511T0913Z-080511T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
413 AM CDT SUN MAY 11 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HARDIN COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES...SILSBEE...LUMBERTON...KOUNTZE...
  SOUTH CENTRAL JASPER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES  EVADALE...
  EXTREME NORTH CENTRAL JEFFERSON COUNTY IN SOUTHEAST TEXAS...
  NORTHWESTERN ORANGE COUNTY IN SOUTHEAST TEXAS...
  EXTREME SOUTH CENTRAL TYLER COUNTY IN SOUTHEAST TEXAS...

* UNTIL 500 AM CDT

* AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KOUNTZE...AND MOVING SOUTHEAST AT 37 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SILSBEE AND LUMBERTON BY 430 AM CDT...
  6 MILES SOUTHWEST OF EVADALE BY 440 AM CDT...

IN ADDITION TO LARGE HAIL AND POSSIBLE DAMAGING WINDS...FREQUENT 
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3034 9391 3016 9399 3019 9425 3040 9448
      3054 9435
TIME...MOT...LOC 0913Z 309DEG 32KT 3041 9433

$$

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:58 PM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, May 10, 9:58 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
958 PM CDT SAT MAY 10 2008

.UPDATE...COLD FRONT POSITIONED FROM NEAR TEXARKANA TO THE DALLAS
AREA AND FURTHER SOUTHWEST. MAIN CONVECTION THUS FAR THIS EVENING
HAS BEEN OVER NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND THROUGH
ARKANSAS. OVERALL HAVE SEEN A GENERALLY WEAKENING OF THUNDERSTORMS
AND EXPECTING THIS TREND TO CONTINUE. CURRENT LOW END POPS LOOK
GOOD WITH FROPA. NO UPDATE COMING.

&&

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT SAT MAY 10 2008/

SHORT TERM...
MAIN SHORT TERM FORECAST PROBLEM IS HOW MUCH PRECIP WILL BE INVOLVED
WITH COLD FRONT PASSAGE LATE TONIGHT/SUNDAY MORNING...AND WILL ANY
STORMS BE SEVERE.

SPECIAL 18Z SOUNDING AT LCH SHOWS SIGNIFICANT CAP STILL IN PLACE
BETWEEN 925 AND 650 MB. MODEL SOUNDINGS SHOW THIS CAP TO HOLD THROUGH
MOST OF TONIGHT. BECAUSE OF THIS...STILL DOWNPLAYING ANY SIGNIFICANT
WEATHER...WILL GO WITH 30 PERCENT POPS LATE...BUT CONFIDENCE IN
THIS IS STILL LOW.

BEHIND THIS COLD FRONT...DRY WEATHER IS THE CALL FOR SUNDAY AND
MONDAY...AND TEMPERATURES WILL BE CLOSER TO NEAR NORMAL THAN ANY
RECORD HIGHS THAT HAVE BEEN SEEN THE PAST COUPLE OF DAYS.

LONG TERM...
LOOKING THROUGH THE UPCOMING WEEK...BEST CHANCES FOR THUNDERSTORMS WILL
BE DURING THE NEXT COLD FRONT PASSAGE ON THURSDAY. HOWEVER...A
RETURNING WARM FRONT COULD PROVIDE THE FOCUS FOR SCATTERED THUNDERSTORMS
AS EARLY AS TUESDAY OR WEDNESDAY. BECAUSE FORECASTER CONFIDENCE IS
LOW RIGHT NOW...HAVE KEPT RAIN CHANCES ON THE LOW SIDE FOR TUESDAY
AND WEDNESDAY.

TEMPERATURES WILL BE NEAR NORMAL WITH THE EXPECTED CLOUD COVER AND
RAIN CHANCES.

AVIATION...
SCATTERED TO BROKEN CU BETWEEN 3K AND 5K FEET SHOULD PREVAIL THROUGH
THE REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS. DURING THE
EVENING HOURS CEILINGS ARE EXPECTED TO LOWER SOME TO MVFR RANGE
ALONG WITH THE POSSIBILITY OF MVFR VISIBILITIES FROM PATCHY FOG.

DURING THE OVERNIGHT...A COLD FRONT IS EXPECTED TO MOVE INTO THE
REGION AND EXIT BY DAYBREAK ON SUNDAY. A FEW SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT WITH A
LITTLE BETTER CHANCE OF SHOWER ACTIVITY ACROSS CENTRAL LOUISIANA. TO
ACCOUNT FOR THIS...WILL MAKE MENTION OF VCSH AT TAF SITES AROUND
06Z...WITH A TEMPO GROUP FOR SHOWERS AT KAEX FROM 06Z TO 10Z AND
PROB30 GROUP BETWEEN 06Z AND 12Z AT REMAINING TAF SITES.

SKIES ARE EXPECTED TO CLEAR OUT EARLY SUNDAY MORNING BEHIND THE
FRONT WITH VFR CONDITIONS...ALTHOUGH GUSTY NORTH WINDS ARE LIKELY TO
DEVELOP.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  69  83  55  82 /  30  10  10  10
KBPT  69  84  55  83 /  30  10  10  10
KAEX  67  80  50  84 /  30  10  10  10
KLFT  71  84  55  83 /  30  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 11, 4:09 AM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
409 AM CDT SUN MAY 11 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-120915-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
409 AM CDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT IS EXPECTED TO MOVE INTO THE GULF BEFORE THE NOON
HOUR WITH SHOWERS EXITING OFF TO THE EAST. COLDER/DRIER AIR FOR
TODAY AND TOMORROW. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO THE
FORECAST ON THURSDAY INTO FRIDAY AHEAD OF THE NEXT FRONT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:42 AM CDTSevere Thunderstorm WarningLCHHardin, Tyler33 min
May 11, 4:43 AM CDTSevere Thunderstorm WarningLCHJasper, Newton, Orange32 min
May 11, 5:02 AM CDTSevere Thunderstorm WarningLCHOrange28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.